California, 2012High Surf in California, December 1 to 2, 2012
December 1 to 2, 2012 · NWS SGX · 2 events in 2 counties and zones
A large west to northwest swell generated high surf on the 1st and 2nd, mainly along west-facing beaches of Orange and San Diego County. Surf heights peaked on the 1st and gradually decreased into the 3rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large west to northwest swell generated high surf on the 1st and 2nd, mainly along west-facing beaches of Orange and San Diego County. Surf heights peaked on the 1st and gradually decreased into the 3rd. Tidal swings of over 6 feet occurred between the highest morning high tides and lowest afternoon low tides. The highest surf occurred in San Diego County with heights averaging 5-8 feet and sets to 13 feet at times. No damage was observed, though the Ocean Beach Pier was closed for a time due to the high surf.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 1, 3:45 AM PST, 15 minutes earlier.
Area forecast discussion, Dec 1, 3:45 AM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 AM PST SAT DEC 1 2012
.SYNOPSIS...
A TROUGH OF LOW PRESSURE OVER THE NORTHEAST PACIFIC WILL MAINTAIN
ONSHORE FLOW THROUGH MONDAY WITH PERIODS OF LIGHT PRECIPITATION
ALONG AND WEST OF THE MOUNTAINS WITH LOCALLY MODERATE PRECIPITATION
POSSIBLE ON THE COASTAL MOUNTAIN SLOPES. THERE WILL CONTINUE TO BE
EXTENDED PERIODS OF LITTLE OR NO PRECIPITATION...ESPECIALLY AT LOWER
ELEVATIONS. THE ONSHORE FLOW WILL ALSO BRING GUSTY WEST SOUTH
SOUTHWEST WINDS FOR THE MOUNTAINS AND DESERTS AT TIMES. FOR
TUESDAY...HIGH PRESSURE TO THE SOUTH WILL BRING DRYING AND MINOR
WARMING. ONSHORE FLOW WILL RETURN FOR WEDNESDAY AND THURSDAY WITH
DEEPENING OF THE MARINE LAYER AND MINOR COOLING.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (TODAY THROUGH MONDAY)...
A THROUGH OF LOW PRESSURE OVER THE NORTHEAST PACIFIC WILL MAINTAIN A
FLOW OF MOISTURE INTO CALIFORNIA THROUGH EARLY MONDAY WITH GREATEST
PRECIPITATION AMOUNTS REMAINING NORTH OF POINT CONCEPTION.
FOR SOUTHWEST CALIFORNIA...PERIODS OF MAINLY LIGHT PRECIPITATION
WILL CONTINUE AT TIMES ALONG AND WEST OF THE MOUNTAINS THROUGH
MONDAY WITH LOCALLY MODERATE AMOUNTS ALONG THE COASTAL MOUNTAIN
SLOPES WITH GREATER AMOUNTS IN ORANGE COUNTY AND SOUTHWESTERN SAN
BERNARDINO COUNTY AND LESSER AMOUNTS FARTHER SOUTH ACROSS SAN DIEGO
COUNTY. THERE WILL CONTINUE TO BE EXTENDED PERIODS OF LITTLE OR NO
RAINFALL...ESPECIALLY AT LOWER ELEVATIONS. THE MOST LIKELY TIME FOR
SOMEWHAT GREATER COVERAGE AND SOMEWHAT GREATER AMOUNTS IS SUNDAY
NIGHT.
SNOW LEVELS WILL REMAIN HIGH...MOSTLY ABOVE 8000 FEET...BUT MAY
LOCALLY LOWER TO AROUND 6500 FEET DURING THE LATE NIGHT AND EARLY
MORNING HOURS EACH NIGHT WITH A FEW INCHES OF SNOWFALL POSSIBLE ON
THE HIGHEST PEAKS AT TIMES.
THE ONSHORE FLOW WILL BRING GUSTY SOUTHWEST TO WEST WINDS TO THE
MOUNTAINS AND DESERTS AT TIMES.
&&
.LONG TERM (TUESDAY THROUGH FRIDAY)...
FOR TUESDAY...HIGH PRESSURE TO THE SOUTH WILL EXPAND NORTHWARD
ENOUGH TO BRING DRYING AND MINOR WARMING. FOR WEDNESDAY THROUGH
THURSDAY...ONSHORE WILL RETURN WITH DEEPENING OF THE MARINE LAYER
AND MINOR COOLING. THERE MIGHT BE ENOUGH AMPLITUDE TO THE TROUGH
PASSAGE ON WEDNESDAY NIGHT AND EARLY THURSDAY TO BRING SOME LIGHT
PRECIPITATION ALONG AND WEST OF THE MOUNTAINS...THOUGH THE SPREAD IN
MODEL SOLUTIONS AND THE DRY MODEL QPF EVEN FOR THE HIGHER RESOLUTION
DGEX WOULD ARGUE FOR KEEPING POPS BELOW THRESHOLDS FOR PRECIPITATING
WEATHER FOR NOW. WEAK HIGH PRESSURE MAY RETURN FOR FRIDAY FOR MINOR
WARMING.
&&
.AVIATION...
011020Z...VARIOUS CLOUDS DECKS...WITH BASES RANGING FROM 200-4000 FT
MSL...ARE TRAVERSING THE AREA THIS MORNING. PATCHY DENSE FOG IS
REDUCING VSBYS TO 1/4 MI AT TIMES ALONG THE COAST...ESPECIALLY AT
KSAN AND KCRQ. VSBYS OVER MOST VALLEYS ARE 2SM OR GREATER. VSBY AND
CIGS ARE FORECAST TO IMPROVE BY EARLY SAT AFTN...THE FALL AGAIN BY
SAT EVENING. THE NEXT ROUND OF SHOWERS SHOULD ARRIVE TO THE AREA BY
SUN AFTN. CLOUDS WILL OBSCURE LOWER MTNS AT TIMES. WESTERLY WINDS
WILL GUST NEAR 35 KT OVER MTN PASSES AND RIDGES THROUGH SUN.
&&
.MARINE...
AT 1 AM PDT...WAVE HEIGHTS AT THE SAN CLEMENTE BASIN BUOY WERE 11.2
FT AND 12.5 FT AT THE TANNER BANK BUOY. WNW SWELL IS FORECAST TO
PEAK THIS MORNING...AND SHOULD FALL BELOW SMALL CRAFT ADVISORY FOR
HAZARDOUS SEAS CRITERIA BY THIS EVENING IN THE OUTER COASTAL WATERS.
HIGH SURF WILL PEAK TODAY ON WEST FACING SHORES...WITH SETS TO 10 FT
POSSIBLE IN ORANGE COUNTY AND SETS TO 12 FT IN SAN DIEGO COUNTY.
SURF IS EXPECTED TO FALL BELOW HIGH SURF ADVISORY CRITERIA EARLY
MON. HIGH SURF...COMBINED WITH HIGH TIMES...IS EXPECTED TO CREATE
MODERATE BEACH EROSION. STRONG RIP CURRENTS WILL ALSO MAKE SWIMMING
DANGEROUS THROUGHOUT THE WEEKEND. SEE LAXMWWSGX AND LAXCFWSGX FOR
ADDITIONAL DETAILS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH SURF ADVISORY UNTIL 1 PM PST MONDAY FOR THE BEACHES IN THE
ORANGE COUNTY COASTAL AREAS.
HIGH SURF ADVISORY UNTIL 1 PM PST MONDAY FOR THE SAN DIEGO
COUNTY COASTAL AREAS.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS
EVENING FOR THE WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE
ISLAND.
&&
PUBLIC...17
AVIATION/MARINE...JJTHazardous weather outlook, Nov 30, 5:00 PM PST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 PM PST FRI NOV 30 2012
CAZ042-043-048-050-055>058-060>062-PZZ750-775-011300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
500 PM PST FRI NOV 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT
GUSTY WINDS...WET ROADS...AND LIMITED VISIBILITY IN FOG MAY MAKE
TRAVEL DIFFICULT IN THE MOUNTAINS AT TIMES.
A LARGE WEST SWELL WILL GENERATE 5 TO 8 FOOT SURF THROUGH MONDAY...
WITH OCCASIONAL SETS OF 10 TO 12 FEET ON WEST FACING BEACHES. A HIGH
SURF ADVISORY IS IN EFFECT...SEE LAXCFWSGX.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THROUGH MONDAY MORNING...GUSTY SOUTHWEST WINDS IN THE MOUNTAINS...
ALONG WITH AREAS OF LIGHT RAIN AND LOCALLY DENSE FOG MAY MAKE TRAVEL
DIFFICULT IN THE HIGHER ELEVATIONS AT TIMES.
A LARGE WEST SWELL WILL GENERATE 5 TO 8 FOOT SURF THROUGH MONDAY...
WITH OCCASIONAL SETS OF 10 TO 12 FEET ON WEST FACING BEACHES. A HIGH
SURF ADVISORY IS IN EFFECT...SEE LAXCFWSGX.
TUESDAY THROUGH THURSDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...WEATHER SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY SIGNIFICANT
WEATHER.
MOEDE
High Surf, San Diego County Coastal Areas
- When
- December 1, 4:00 AM PST to December 2, 8:00 PM PST
- Where
- San Diego County Coastal Areas forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
San Diego City lifeguards reported the Ocean Beach Pier was closed at 0830 PST on the 1st due to high surf. The Surfline web site reported 6 to 8 foot surf with occasional sets to 10 feet at Ocean Beach. Surfline also reported 5 to 8 foot surf with sets to 9 feet at Cardiff, Del Mar, Imperial Beach and Pacific Beach during this time. Surfline reported 8 foot surf with occasional sets to 13 feet at Sunset Cliffs. Some minor beach erosion occurred at Imperial Beach as well. Beach erosion was significant according to lifeguards after the recent sand replacement project completed in October. This type of project only occurs every 5 to 10 years and is important for beaches.
High Surf, Orange County Coastal Areas
- When
- December 1, 4:00 AM PST to December 2, 8:00 PM PST
- Where
- Orange County Coastal Areas forecast zone
- Reported by
- Fire Department/Rescue
Huntington Beach lifeguards reported surf of 7 to 8 feet.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, December 1 to 31, 2012$415 million · 20 events
- Drought in Texas, December 1 to 31, 2012$50 million · 24 events
- Drought in Oklahoma, December 1 to 31, 2012$55 million · 3 events
- Flooding and High Wind in California, December 1 to 2, 20121 death · 60 kt wind · 8 events
- Winter Storm and Heavy Snow in Montana, December 1 to 2, 20121 death · 3 events
- Drought in Texas, December 1 to 31, 2012$98,000 · 41 events
- Drought in Oklahoma, December 1 to 31, 201248 events
- High Wind in Nevada, December 1 to 2, 2012$80,000 · 76 kt wind · 3 events
- Drought in New Mexico, December 1 to 31, 201239 events
- Drought in Nebraska, December 1 to 31, 201230 events
- Drought in Arkansas, December 1 to 31, 201228 events
- Drought in Missouri, December 1 to 31, 201227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423418, 423419.